Texas, 2020

Hail and Damaging Winds in Texas, June 30, 2020

June 30, 2020 · NWS MAF · 3 events in 1 county or zone

An upper level trough was over the western part of the country. Intense heating was occurring across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the western part of the country. Intense heating was occurring across West Texas. A dryline was across the eastern Permian Basin with very moist and unstable conditions along and to the east of this line. These conditions resulted in thunderstorms across Mitchell County that produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 1:45 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 30, 1:45 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Jun 30 2020

.DISCUSSION...

A rather banal forecast is in store for the next week.  WV imagery
shows a broad upper trough ejecting thru MT into Canada, while
farther SE the Gulf ridge has begun moving west, and still leaving
West Texas and Southeast New Mexico under SW flow aloft. Today looks
identical to yesterday, w/the dryline draped across the eastern
zones.  East of the dryline, dewpoints into the 70s will yield a
very unstable afternoon AMS, w/high dcapes and steep mid-lvl lapse
rates, for a continued threat of large hail/damaging winds into the
evening hours.

The ridge is forecast to make landfall in Mexico overnight, then
begin developing north into Texas over the next few days.  A weak
dryline is forecast again Wed, w/a best chances of convection over
the SE again.  Thursday, the dryline is not forecast to mix as far
east, and looks to be perhaps the best chance for rain this
forecast.  Friday, the ridge shifts into far west Texas and beyond,
and return flow/Gulf moisture surges the dryline west with it,
signifying the beginning of our faux monsoon.  This will shift the
convective focus to the higher terrain, where upslope flow will keep
at least an isolated chance of convection in play each afternoon.

For temps, models are persistent w/many locations hitting triple
digits this afternoon and Wednesday...similar to yesterday's.
Thicknesses then gradually trend downward thru Sat, but temps should
remain a few degrees above-normal throughout.  Beyond Sat, the GFS
continues the downward trend, whereas the Canadian and, to a lesser
extent, ECMWF suggest a slight warming trend.  Given the ridge
migration west, along w/moisture, warm/cool trends are going out the
window, and persistence is setting in.  That said, temps should bump
along 3-5 F above normal thru the extended.

&&

.FIRE WEATHER...

Low RH's will be between 10-15% across SE New Mexico plains and
adjacent mountains, as well as W Permian Basin and Upper Trans
Pecos. Near critical fire weather conditions today due to elevated
20 ft winds in the Guadalupe Mnts, low RH's across the area, and
high temperatures. Storms in the Lower Trans Pecos and far E Permian
Basin tonight could produce dry lightning and erratic winds. RFTI's
settling between 2-3 with ERC's in the 70th percentile have allowed
for a continuation of the RFD through the afternoon and early
evening hours for the areas mentioned above.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 103  75  98 /  10  10  10  20
Carlsbad                       69 100  72  98 /   0   0  10  10
Dryden                         76  99  75  97 /  10  20  20  10
Fort Stockton                  73  98  73  96 /  10  10  10  20
Guadalupe Pass                 68  89  69  88 /   0   0  10  10
Hobbs                          67  99  71  96 /   0   0   0  20
Marfa                          64  92  65  91 /  10  20  20  30
Midland Intl Airport           73 102  74  98 /  10  10  10  20
Odessa                         73 102  74  98 /  10  10  10  20
Wink                           71 102  75 100 /   0   0  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87/44
Hazardous weather outlook, Jun 30, 11:57 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1257 PM CDT Tue Jun 30 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1257 PM CDT Tue Jun 30 2020 /1157 AM MDT Tue Jun 30 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible trough this evening.  Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall. There is a marginal risk of severe
storms, capable of producing large hail and damaging winds.

Elevated fire weather conditions are expected today across Southeast
New Mexico and adjacent areas of West Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 30, 2:40 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT Tue Jun 30 2020

TXZ053-302115-
Mitchell TX-
340 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 415
PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champion Creek Reservoir, or 7 miles southeast of Colorado City,
moving northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loraine and Champion Creek Reservoir.

This includes Interstate 20 between mile markers 221 and 228.

LAT...LON 3212 10086 3225 10095 3250 10070 3244 10066
      3224 10067
TIME...MOT...LOC 2039Z 216DEG 10KT 3230 10080

24

The radar

The San Angelo radar (KSJT), 110 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mitchell

When
June 30, 2:43 PM CST to 2:48 PM CST
Where
Mitchell County, 5.7 mi SSE of Colorado City
Measured
1 in hail
Reported by
Social Media
Coordinates
32.321, -100.821

Thunderstorm Wind, Mitchell

When
June 30, 5:55 PM CST to 5:56 PM CST
Where
Mitchell County, 2.07 mi SE of Colorado City Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$7.0 million
Reported by
NWS Storm Survey
Coordinates
32.397, -100.797

A thunderstorm moved across Mitchell County and produced straight-line wind damage about three miles east of Colorado City. There were five downed powerline poles along the south frontage road of I-20 between mile markers 221 and 222. An 86 car train was derailed about one mile south of the frontage road which caused a large fire. A long stretch of the track was also damaged. Based on the damage, the peak wind speeds were estimated by an NWS survey team to range between 80 to 100 mph. The cost of damage is a very rough estimate.

Thunderstorm Wind, Mitchell

When
June 30, 6:40 PM CST to 6:41 PM CST
Where
Mitchell County, 9 mi SE of Colorado City
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
32.308, -100.741

A thunderstorm moved across Mitchell County and produced wind damage nine miles southeast of Colorado City. A 750 foot long center pivot irrigation system was toppled over on its side. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904024, 904026, 904027.